naturopathic joint/tissue drugs and their interaction with warfarin?

Help Support ValveReplacement.org:

T in YVR

Well-known member
Joined
Feb 22, 2013
Messages
241
Location
North Vancouver, BC, Canada
Hi,
I have read that Glucosamine Chondroitin (which I take daily for some chronic knee problems I have had) interacts with Warfarin. Apparently it can also reduce clotting. I was also considering taking SierraSil instead of Glucosamine Chondroitin (it is another naturopathhc type pill that helps with joint pain - it apparently works very well).

My question is this: For those of you on warfarin who have dealt with this, did you have to permanently stop taking these meds or do you continue to take them (regularly) and just alter your warfarin dose? If anyone is on either of these drugs as well as warfarin, I would be interested to hear whether this is an issue or not. Its not clear to me whether these drugs simply reduce your clotting or whether they cause more unpredictable problems or unstable INR levels. And can you manage to take warfarin + one of these drugs while keeping your INR in the proper range? It will be really disappointing if I can't take these anymore once I have my AVR done.

Thanks,
Tony
 

clay_from_nj

Well-known member
Joined
Oct 23, 2012
Messages
397
Location
Fort Lupton, Colorado, USA
I would talk to my anticoag pharmacist to be sure, but IMHO, many many things are listed in various places as interacting with Warfarin when perhaps they shouldn't be.

There are two published case reports of increased INR in patients receiving warfarin who self-medicated with glucosamine-chondroitin supplements. Since chondroitin is a component of danaparoid, an anticoagulant that works by inhibiting activated factor X, it might have an anticoagulant effect and could increase the risk of bleeding in patients who are already receiving anticoagulants. Caution is advised for anyone taking chondroitin with warfarin or other anticoagulants or antiplatelet agents. Monitoring for bleeding episodes/changes in coagulation parameters when adding chondroitin to an anticoagulant or antiplatelet, or changing the dose of chondroitin is recommended. [Welsh meds Info 23 March 2012]
On the one hand, chondroitin is a component of an anticoagulant, but on the other hand, the clinical evidence is all of two case reports, not any kind of scientific study. I wouldn't worry, inform your medical people, and if a naturopathic supplement helps you, that's got to be better than the potential side effects of the prescription stuff.
 

Freddie

Well-known member
VR.org Supporter
Joined
Jul 19, 2007
Messages
5,941
Location
Canada
From Drugdigest.org

GLUCOSAMINE (in Glucosamine Sulfate Tablets) may interact with WARFARIN SODIUM (in Warfarin Tablets)

Anticoagulants, such as warfarin, are taken to reduce the risk of blood clots. Chemicals in glucosamine also may decrease blood clotting. When glucosamine is taken together with warfarin, the risk of excessive, possibly dangerous, bleeding may increase. Individuals who take warfarin should not take glucosamine. If both are taken, more frequent blood tests may be needed to make sure that blood is clotting properly. Those who experience problems may need to stop taking glucosamine until after warfarin is discontinued. Discuss this potential interaction with your healthcare provider at your next appointment, or sooner if you think you are having problems.

This interaction is well-documented and is considered moderate in severity.


There may be a slight chance of you being able to continuing Glucosamine Chondroitin and only taking a small dosage of warfarin. Try also talking to a well educated pharmacist.
 
Last edited:

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,755
Location
MO USA
Make sure you really need the glucosamine chondroitin. IIRC it is only clinically proven effective with arthritis in the knees.
A lot of the non prescription joint and pain medicines have little or no clinically proven effectiveness. I've investigated them since I have arthritic knees. What has worked best for me is routine movement and exercise. Strengthening the calves and thighs remove a lot of pressure from your knees.
 

T in YVR

Well-known member
Joined
Feb 22, 2013
Messages
241
Location
North Vancouver, BC, Canada
Thanks Tom. The one I am primarily considering is SierraSil (its a Cdn company - alot of people swear by it). I may drop Glucosamine Chondroitin in favor of this. I know it's a bit controversial, but I think it did seem to help me. I exercise regularly and you are right - that certainly helps. I checked with the company yesterday and they stated that they have users who are heart patients on warfarin and there is no impact. I will also check with a couple pharmacists or other drug experts though.
T
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,717
Location
East Ontario, Canada
We need to be very careful when taking anything that is considered or reported to 'interact' with warfarin/Coumadin because some meds/herbals won't actually show up as affecting our
INR, but they may be actually affecting our blood platelets which is something that we don't need and could be dangerous.
 

Brinntache

Active member
Joined
Mar 25, 2021
Messages
30
Location
Hamilton, Ontario, Canada
Thanks Tom. The one I am primarily considering is SierraSil (its a Cdn company - alot of people swear by it). I may drop Glucosamine Chondroitin in favor of this. I know it's a bit controversial, but I think it did seem to help me. I exercise regularly and you are right - that certainly helps. I checked with the company yesterday and they stated that they have users who are heart patients on warfarin and there is no impact. I will also check with a couple pharmacists or other drug experts though.
T
Hi T, did you try SierraSil? how was it? I am in the same boat and would love a review. Thanks.
 

Latest posts

Top